Incorrect dosage errors
Incorrect dosage errors happen anywhere, and a few examples will show how easily and often they happen.
Too low a dosage of blood thinners medication:
Too low a dosage of blood thinners medication can increase a patient’s chances of a blood clot.
The doctor will prescribe blood thinners when a patient has a stent fitted or suffers from atrial fibrillation. Blood thinners, also known as anticoagulants, lower the risk of blood clots.
If given too low a dosage by a nurse, the patient is at a high risk of developing blood clots, which can cause a stroke.
Strokes, such as an ischaemic stroke, reduce the blood supply to the brain, starving the brain of oxygen. The resulting brain injury will affect speech and the ability to use the arms and legs.
For a stroke to happen due to an incorrect dosage medication error is unforgivable, as the error and its catastrophic impacts should have been avoided.
Too high a dosage of blood thinners
Too high a dosage of blood thinners can cause extensive internal bleeding. The bleeding can occur anywhere but could easily be a bleed on the brain or gastrointestinal bleeding into the bowel.
You will need to spend time in hospital and may well need a blood transfusion. Crucially the blood thinning medication will have to stop while they try to stem the bleeding, putting you at risk of developing a clot.
The medical professionals will be between a rock and a hard place. They want to stop the bleeding but do not want you to develop a clot.
An avoidable error if the medical professionals had not made the incorrect dosage error in the first place.
Anaphylaxis is a side effect of incorrect dosage
Anaphylaxis is a side effect of incorrect medication seen in many people. You can get an anaphylactic shock from too high a dosage.
Another avoidable incorrect dosage medication error.
Symptoms of anaphylactic shock include swelling of the lips, throat, neck, and limbs. Other symptoms are confusion, anxiety, collapsing to the ground and losing consciousness.
Incorrect dosage of pain relief
Incorrect dosage of pain relief can happen after surgery.
After an operation, you may be given pain relief, such as morphine, by an IV infusion. If the medical professional gives you an excessive amount of morphine, you could go into respiratory arrest or have significantly reduced respiratory effort.
They will have to give you an emergency dose of Naloxone, an antidote to the overdose of morphine. Naloxone can give you nasty side effects and make you very ill.
In extreme cases, a morphine incorrect medication error will result in an ITU admission. Many people will suffer from the psychological impacts of being admitted to ITU.